Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

What causes fluctuations in phenylalanine concentrations in a person with phenylketonuria?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1989
Answered : 3435 Questions
Question
In a person with PKU, what causes fluctuations in phe levels
Wed, 6 Jun 2018 in Medicines and Side Effects
 
 
Answered by Dr. Kathy Robinson 3 hours later
Brief Answer:
recommended level in PKU is a phenylalanine level between 2 and 6 mg/dl

Detailed Answer:
Hello,
In PKU the phenylalanine cannot be broken down due to an enzyme deficiency. Even if the patient is on a strict PKU diet, still small amounts of phenylalanine will be ingested in food and this can vary with what foods are eaten. Small fluctuations are normal and as long as the levels stay below 10 there is really no danger. Having the levels be high for a long period of time can cause permanent brain damage.
Here are some sites to help with the PKU diet:

http://health.utah.gov/nsp/Disorders/MSMS/AA/PKU/DietListFoods_PKU_En.pdf

https://npkua.org/Portals/0/PDFs/pku_adult_booklet.pdf

These patients really should not eat any eggs,meat, dairy or flour.
Thanks for taking care of him,
Dr. Robinson
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor